BACKGROUND: The manufacturers of clarithromycin sought a drug similar in efficacy to erythromycin but with a superior side-effect profile. They generally achieved this outcome, but postmarketing findings identified a series of reports linking clarithromycin to QTc interval prolongation and torsades de pointes (TdP) ultimately leading to a Black Box Warning. We sought to clarify risk factors associated with TdP among case reports of patients receiving clarithromycin linked to QTc interval prolongation and TdP.
METHODS AND RESULTS: In a detailed literature search, we found 15 women, five men, and one boy meeting our search criteria. Among the 17 adults with reported clarithromycin dose and concurrent QTc interval measurement, we found no statistically significant relationship between clarithromycin dose and QTc interval duration. This did not change for the adults who developed TdP. Among adults, major risk factors were female sex (15), old age (11) and heart disease (17). A total of eight adult subjects had all three major risk factors and 14 of the 20 adults had at least two major risk factors. All adult subjects had at least two risk factors besides clarithromycin. A total of four of the 20 adults received cisapride and three received disopyramide. Three adults were considered to suffer from some aspect of the congenital long QT syndrome.
CONCLUSIONS: We believe that the risk factor description for this drug should be refined to emphasize the major risk factors of (1) female sex, (2) old age and (3) heart disease.